MAUDE Adverse Event Report: STERILMED, INC. SHAVER ENT TRICUT BLADE M4 ROTATABLE; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE

STERILMED, INC. SHAVER ENT TRICUT BLADE M4 ROTATABLE; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Catalog Number XOM18-84004HR
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been returned for analysis.We are working on reviewing manufacturing record evaluation, once we get more information it will be submitted in a supplemental.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a level 4 endoscopy procedure with a shaver ent tricut blade m4 rotatable and the blade broke during surgery.The broken piece was retrieved.Another sterilmed device was used to complete procedure.There was no patient injury or consequence due to this event.The intent of the procedure was not altered because of this event.
 
Additional Manufacturer Narrative
Additional information was received on april 17, 2019 via user facility report# (b)(4).The following patient demographics were received: 32-year-old, male, 79 kg, not hispanic/latino, white.(b)(6).Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
The biosense webster inc.Product analysis lab received the device for evaluation on 5/9/2019.Therefore, populated d10.Device available for evaluation?, d10.Is device returned to manufacturer? and d10.Date device returned to manufacturer.Investigation summary: it was reported that a patient underwent a level 4 endoscopy procedure with a shaver ent tricut blade m4 rotatable and the blade broke during surgery.The broken piece was retrieved.Another sterilmed device was used to complete procedure.There was no patient injury or consequence due to this event.The intent of the procedure was not altered because of this event.A visual exam of the returned device finds considerable biological contaminants present and indications of use.It is also observed that the cutting edge teeth, of the distal tip of the device's inner part shaft, are bent outward and this distal cutting section is broken off from the remainder of the shaft.Based on the breakage and damage on the distal tip, and the scouring inside the distal tip of the outer shaft, this is indicative of excessive force on the device's structure, likely from contact made against other metal or another hard object during use and/or excessive torquing of the product during clinical use, causing the teeth of the inner shaft to catch on some undetermined object shaft as the device rotated.The distal portion of the inner part was still lodged up inside the shaft of the outer part.It was removed for further evaluation.There is significant damage and scouring of the surface just above the point where the shaft split apart.The split is jagged and the metal shows considerable fatigue.There is also observed damage to the cutting teeth of the outer part, further indicating the device came into contact with some other object or was undergoing excessive torquing.While this area appears bent and broken, no conclusion could be made as to what the device could have made contact with - another metal device or hard object.The instructions for use for reprocessed powered arthroscopic accessories (smi-420-235 rev.F), which provides various warnings and precautions, it is noted to state, "do not contact cutters, shavers, or burrs with metal objects as this may cause the device to break or shed metal.Excessive ¿side-loading¿ on the blade during use does not improve cutting performance, and in extreme cases, may result in wear and degradation of the inner blade.Excessive pressure may cause cutters, shavers, or burrs to bend or break which may in turn cause harm to the patient and / or operating room staff.A manufacturing record evaluation was performed for the finished device lot# 2071798, and no discrepancies or internal actions were identified.Manufacturer's reference number: (b)(4).

Brand Name
SHAVER ENT TRICUT BLADE M4 ROTATABLE
Common Device Name
DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8520933
Report Number2134070-2019-00127
Device Sequence Number19211316
Product Code ERL
UDI-Device Identifier10888551025171
UDI-Public10888551025171
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K081814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2020
Device Catalogue NumberXOM18-84004HR
Device Lot Number2071798
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2019
Initial Date Received by Manufacturer 03/27/2019
Supplement Date Received by Manufacturer04/17/2019
05/09/2019
Initial Report FDA Received Date04/16/2019
Supplement Report FDA Received Date04/18/2019
05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age32 YR
Patient Weight79